Niacin, also known as vitamin B3, is used for lowering hyperlipidemia or cholesterol and comes in prescription and over-the-counter forms.
It can lead to a rare toxic reaction called niacin-induced cystoid maculopathy, a form of retinal swelling.
In a study from the New York Eye and Ear Infirmary of Mount Sinai, scientists found a self-prescribed high dose of over-the-counter niacin is linked to injury of a specific cell type in a patient’s eye.
The injury could lead to severe vision loss. Luckily, the researchers found that discontinuing the vitamin led to the reversal of the condition.
In the study, researchers reported on a 61-year-old patient who arrived at the hospital with worsening blurry vision in both eyes that began a month earlier.
The initial exam showed that the patient was almost legally blind, with best-corrected visual acuity of 20/150 in the right eye and 20/100 in the left eye.
The patient told doctors his medical history included significant hypertension and hyperlipidemia, but initially failed to disclose the extent of his self-prescribing.
Subsequently, he admitted to taking an extensive list of supplements, which included three to six grams of niacin daily for several months to reduce his risk of heart disease events, and was unaware of the risk to his eyesight.
He purchased the supplement at a drugstore after a doctor told him he had high cholesterol.
The standard dosage is one to three grams a day with a maximum dose of six grams, but doctors typically warn against treating the condition with supplements purchased over the counter and prefer to prescribe and monitor an FDA-approved dose of niacin.
They diagnosed the problem using several state-of-the-art technologies to examine his retina for evidence of cellular damage and monitor his response to therapy.
The imaging allowed the team to diagnose a rare toxic reaction called niacin-induced maculopathy.
The high dose of niacin led to cystoid macular edema of the retina, which is fluid in the macula (a small area in the center of the retina that produces detailed and centralized vision) that causes swelling.
The team also found that discontinuation of the vitamin reversed this effect and restored retinal function and electrical signals.
They explained the situation to the patient and advised him to stop taking the over-the-counter niacin immediately. At his one-week follow-up appointment, his vision had noticeably improved.
Two months later, the dysfunction had completely resolved and his vision was back to 20/20.
The team says people who depend on vision for their livelihood need to realize there could be long-lasting consequences from inadvertent overdosing on this vitamin.
Just because nutritional supplements are available without a prescription does not mean they are completely safe to use without supervision.
If you care about nutrition, please read studies about how the Mediterranean diet could protect your brain health and the best time to take vitamins to prevent heart disease.
For more information about health, please see recent studies about plant nutrients that could help reduce high blood pressure, and these antioxidants could help reduce dementia risk.
The study was conducted by Richard Rosen et al and published in the Journal of VitreoRetinal Diseases.
Copyright © 2022 Knowridge Science Report. All rights reserved.